Hail, Platte
- When
- July 5, 3:56 AM CST
- Where
- Platte County, 0.52 mi E of Columbus
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.430, -97.360
An increasing low level jet brought moist and unstable air into eastern Nebraska during the early morning hours of July 5th. Slow moving severe thunderstorms developed as a result an hour or so before sunsrise.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An increasing low level jet brought moist and unstable air into eastern Nebraska during the early morning hours of July 5th. Slow moving severe thunderstorms developed as a result an hour or so before sunsrise. The activity gradually weakened after mid morning as warmer air aloft spread over the region capping the atmosphere and shutting down the precipitation. Besides producing pockets of large hail over the area, localized rainfall amounts of 2 to 4 inches were reported in a few hours time which caused isolated flash flooding and river flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 5, 1:21 AM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 221 AM CDT SAT JUL 5 2008 .DISCUSSION... THUNDERSTORM CHANCES THROUGH TUESDAY REMAIN THE PRIMARY FORECAST CONCERNS. ISOLATED STORMS DEVELOPED THIS MORNING...SHORTLY AFTER MIDNIGHT...IN PLUME OF INCREASINGLY HIGHER THETA-E AIR IN CENTRAL NEBRASKA. SOME OF THOSE STORMS WILL LIKELY AFFECT WESTERN PARTS OF THE CWA THIS MORNING. STORMS WILL END BY NOON AS WARM ADVECTION REGIME SHIFTS NORTHEAST AHEAD OF STRONG SHORTWAVE ROLLING EAST ALONG THE CANADIAN BORDER. RESULTANT LOWERING SURFACE PRESSURE IN THE DAKOTAS WILL TIGHTEN PRESSURE GRADIENT ACROSS OUR AREA...CAUSING BRISK SOUTHERLY WINDS AND INCREASINGLY WARMER 850 AIR. COMBINATION OF SUNSHINE... MIXING AND WARMER LOW LEVEL AIR SHOULD PUSH TEMPS TOWARD 90 IN MUCH OF THE CWA THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO FIRE IN THE CENTRAL DAKOTAS LATER IN THE DAY AS MOISTURE ADVECTION SURGES NORTH AHEAD OF SURFACE LOW PRESSURE. THOSE STORMS SHOULD PROPAGATE SOUTHEAST OVERNIGHT AS SOUTHWEST 850 FLOW FEEDS EASTWARD MOVING LINES...WITH SOME STORMS POSSIBLE INTO NORTHEAST NEBRASKA AFTER MIDNIGHT. ANY STORMS THAT DO MAKE IT INTO OUR CWA SHOULD DISSIPATE SUNDAY MORNING...BUT RESULT WILL BE STRENGTHENING BAROCLINIC ZONE ACROSS EASTERN NEBRASKA. BOTH NAM AND GFS SHOW THIS...AND BOTH PUSH SURFACE DEW POINTS TO OR ABOVE 70F SUNDAY AFTERNOON. ALTHOUGH LOW LEVEL CONVERGENCE WILL BE WEAK WITH MINIMAL 0-6KM BULK SHEAR... SURFACE-BASED CAPES WILL EXCEED 3000 J/KG. EXPECT SOME PULSE STORMS TO GET GOING IN THIS JUICY ENVIRONMENT...ESPECIALLY IN AREAS NEAR SURFACE CONVERGENCE WHERE TEMPERATURES JUST SOUTH SHOULD EASILY TOP 90 AND BREAK WEAK CAP. PERHAPS BEST CHANCE FOR ORGANIZED STORMS WILL COME MONDAY WHEN GFS AND NAM SHOW MORE SIGNIFICANT MID LEVEL COOLING WITH A SHORTWAVE DROPPING INTO THE PLAINS. SURFACE DEW POINTS WILL STILL BE NEAR 70 WITH BULK SHEAR INCREASING WITH APPROACHING WAVE. AGAIN SBCAPES WILL TOP 3000 J/KG WITH NO CAP. LOW LEVEL CONVERGENCE SHOULD BE ENHANCED AS INDUCED SURFACE LOW TRAVELS NORTHEAST ALONG FRONTAL BOUNDARY...SO SHOULD NOT HAVE A PROBLEM GETTING THINGS GOING IN THE HEAT OF THE AFTERNOON. STORMS WILL SHIFT SOUTHEAST WITH TIME OVERNIGHT ON BACK SIDE OF EXITING UPPER TROUGH/SURFACE LOW WITH A LINGERING STORM POSSIBLE TUESDAY MORNING IN SOUTHEAST NEBRASKA. THE REST OF THE FORECAST WAS LEFT BASICALLY UNCHANGED FOR NOW. GFS SHOWS A RELATIVELY COOL PERIOD TUESDAY AND WEDNESDAY WITH HIGHS SLIGHTLY BELOW NORMAL. WE COULD SEE ANOTHER ROUND OF STORMS WEDNESDAY NIGHT OR THURSDAY AS WARM ADVECTION REGIME IN RETURN FLOW OVERSPREADS THE REGION...BUT WILL NOT INTRODUCE JUST YET. && .AVIATION... FOR TAF SITES KOMA/KLNK/KOFK THROUGH 06/12Z. THETA-E ADVECTION UNDERWAY WITH ACCAS FM AROUND BLUE HILL (KUEX) TO WEST OF NELIGH. PROFILERS/VWPS HAVE 30 TO 40KTS AT H85 AND BEGINNING TO SEE SOME RETURNS JUST WEST OF THE CWA. THETA-E ADVECTION WILL CONTINUE OVERNIGHT AND THIS MORNING SHIFTING EASTWARD WITH TIME ACRS ERN NEB AND WRN IA ALONG WITH THE MOISTURE AXIS. EXPECT VFR CIGS AND POSSIBLY SOME LOCAL IFR/MVFR CIGS WITH THE SHRA/TSRA. SINCE THERE IS A LARGE FOCUS AREA HAVE CB IN THE OFK/LNK TAFS THRU 14Z AND MAY NEED TO ADD TO THE OMA TAF. FREEZING LEVELS ARE HIGH AND STORM MOTIONS ARE WEAK...LESS THAN 10 KTS...SO SHOULD ONE OF THE STORMS GO OVER A SITE...VISIBILTIES COULD DROP TO THE IFR/LIFR RANGE. SFC WINDS INCREASE TO 15 TO 30KTS AFTER 14Z AND THIS SHOULD HELP MIX THE CLOUDS OUT TO SCT FOR LATER IN THE AFTERNOON. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DISCUSSION...DERGAN AVIATION...ZAPOTOCNY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 430 PM CDT FRI JUL 4 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-051130- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 430 PM CDT FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY THERE IS A CHANCE OF THUNDERSTORMS TONIGHT MAINLY IN EASTERN NEBRASKA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...THOUGH SMALL HAIL WILL BE POSSIBLE. SOME THUNDERSTORMS MAY LINGER INTO SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY THE CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA LATE SATURDAY NIGHT AND CONTINUE ON SUNDAY AS A COLD FRONT DRIFTS SOUTHWARD OUT OF THE DAKOTAS. SEVERE THUNDERSTORMS ARE POSSIBLE WITH THIS ACTIVITY...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. THUNDERSTORMS ARE POSSIBLE AGAIN ON MONDAY INTO MONDAY NIGHT AS THE FRONTAL SYSTEM LINGERS IN THE AREA...AND AGAIN MAY BRING THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SATURDAY. FOBERT
The national radar mosaic for the moment the first event began.
13 hail, 3 flash flood, 1 flood. Local standard time, as filed.
Hail up to golfball-size caused damage to property and crops in the Milford area. At least one house had considerable siding damage and a church had a few windows broken out.
Hail up to golfball-size fell for about 15 minutes.
The storms also dropped around 4 inches of rain in the area.
Hail up to nickel-size was reported.
Hail up to penny-size fell for 15 to 20 minutes around 10 miles northwest through north of North Bend. The hail was from the second storm in an hour or so to produce hail 3/4 inch in diameter or larger.
Hail up to 1 inch in diameter was reported northwest of Fairbury. The storm also dropped very heavy rain with amounts around 4 inches reported.
Rainfall of 2 to over 4 inches was reported in the Fairbury area from slow moving thunderstorms that repeatedly moved across the area for a several hour period. The heavy rain caused flash flooding near the Crystal Springs Campground prompting some campers to be moved. The flash flooding also caused a county road to be closed briefly just north of Fairbury.
Hail up to 1 inch in diameter caused considerable crop damage in a 2 to 3 mile wide strip from near the Colfax county line to near and southeast of Webster, which is north of North Bend on Highway 79.
Penny to nickel-size hail was reported near Lyons.
Slow moving thunderstorms dropped rainfall that was unofficially measured at 6 inches just south of Friend. The heavy rain caused flash flooding across a few county roads in the area.
Over 4 inches of rain was reported northwest of North Bend from heavy rain producing thunderstorms that hit the area between about 5 and 10 am CDT. The heavy rain caused considerable field flooding with some of the water flowing over county roads in the area, possibly from Silver Creek. The water also flooded across Highway 79 between County Roads J and K for a while.
Rainfall of at least 2 to 4 inches fell over part of the Turkey Creek basin near Wilber during the morning hours of July 5th. The heavy rain caused Turkey Creek near Wilber to flood for a little over a day beginning on July 6th. The creek near Wilber reached a crest of around 15 feet, flood stage is 11 feet, around 1015am CDT on July 7th. The creek near Wilber was above flood stage from around 615pm on the 6th until 1030pm on the 7th. The flooding affected mainly river bottom-lands, but some crops and a few county roads were flooded for a while.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100278, 100281, 100284, 100287, 100289, 100290, 100292, 100294, 100295, 100299, 100301, 100266, 100302, 100303, 100267, 100270, 100782.